Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online
Ask a Dentist   »  

Bleeding after wisdom teeth removed. Taking percocet. Noticed swelling on cheeks. Safe medicine?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1011 Questions
Question
My Daughter had her wisdom teeth, all 4 removed, under general anesthetic on Wednesday. She had a fair amount of post operative bleeding for a little over 24 hours, then it settled. On Friday the oral surgeon changed her pain meds from Tylenol #3 to Percocet, because the pain was very bad for her,she couldn't sleep, and was extremely uncomfortable. We noticed yesterday that the swelling in her cheeks has turned into hard lumps, one more so than the other. She is still in a lot of pain, we have switched from ice to heat as recommended, and I am giving her Naproxen as well as the one percocet every 4-6 hours. What should we do? Does she need to be seen immediately, or go back to the oral surgeon tomorrow?
Posted Sun, 12 May 2013 in Dental Health
 
 
Answered by Dr. Anshumala Singh 50 minutes later
Dear friend.

Thanks for sharing your concern.

Please do not be panic, we are here to help you our level best and wish you very good health.

First of all please write to me if she has any other symptoms other than pain presently, like raised body temperature(fever),any associated swelling with the hard lump you have mentioned, in her cheek?

Please ,mildly touch and see if her cheek on affected side has raised temperature,or any visible redness?

Is she taking any other medication too, from physician,other than whatever been prescribed by dental surgeon presently?

Please reply to these questions asked,so that I can advise better.

Do not worry. She will be fine.

Thanks.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Bleeding after wisdom teeth removed. Taking percocet. Noticed swelling on cheeks. Safe medicine? 29 minutes later
Hello Dr XXXXXXX
thank you for taking the time to answer my question. In reply to your questions my daughter is taking Clindamycin capsules 150mg 3 times per day, and the dental surgeon gave her an extra weeks worth after seeing her on Friday. So she has had 4 days of the antibiotics, as her surgery was in the afternoon Wednesday. I took her temperature is 100.0F, the lumps are warm to the touch, and if you were able to see the pictures I sent you, one is definitely bigger than the other. The swelling is inside the cheek, and she can't bite down, or close her mouth properly. The swelling on the smaller side goes from chin to half way to the jaw, on the larger side it goes from chin to jaw to eye socket, and more so on the larger side is making her eyes appear swollen. Both sides are somewhat red, again more so on the larger side, and not surprisingly there is bruising. We are rinsing the site with salt water several times per day, with an angled syringe given to us by the oral surgeon.
Any other questions please let me know,
again thank you very much,
XXXXXX
 
 
Answered by Dr. Anshumala Singh 27 minutes later
Hi,

Thank you for the reply and the reports attached.

Now it is amply clear that she has developed infection, post extraction.

I would suggest you to see your oral surgeon as soon as possible.please do not be apprehensive at all.

The only reason for me to ask you to see your dental surgeon is that,he/she will be able to evaluate intra orally.A case of dry socket is suspected.

Further if its a case of dry socket,the treatment modality will be different,apart from regular analgesics and antibiotics.

Also if required a sedative dressing,after debridement(cleaning the socket), as well an injectable pain killer can be prescribed.

It is very much clear that she is not able to open her mouth adequately. In that case whatever saline rinsing is being done is not reaching to the site.

A professional help is required. Poor hygiene is aggravating the pain.

I would just say,if it is comfortable with you please revisit your dental surgeon now.

Let me know for further query.

Thankyou.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Bleeding after wisdom teeth removed. Taking percocet. Noticed swelling on cheeks. Safe medicine? 2 hours later
I can't see the dental surgeon until the morning, will that be okay? The only other option is either a medical walk in clinic or the Emergency room. I can reach the dental surgeon at 8am, he is very easy to reach then.
let me know and thanks for the advice,
XXXXXX
 
 
Answered by Dr. Anshumala Singh 3 hours later
Dear friend,

A dentist visit at 8 AM would be fine.

Meanwhile she can do warm saline rinses as advised. It can be helpful.

And give her medications as suggested till you visit him.

Thanks.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Bleeding after wisdom teeth removed. Taking percocet. Noticed swelling on cheeks. Safe medicine? 1 hour later
The swelling on the larger side has now progressed into her chin, and she's having some difficulty talking, and her lips are feeling numb. Should I be further concerned?
As in does she need the emergency room?
thanks,
XXXXXX
 
 
Answered by Dr. Anshumala Singh 50 minutes later
Dear friend.

Thanks for the reply.

The increased swelling is causing her difficulty while talking. Numbness of her lips is due to pressure caused on the nerves.

All these symptoms are due to infection; as I have already mentioned to you. Since she is already on antibiotics and analgesics, I expect the infection to be in control; however if the symptoms are severe and troubling her, you can consider a visit the the ER. But if your oral surgeon is not far away, you can consider consulting him/her in the morning.

Let me know if you need clarifications.

Take care



Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor